MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SONOSURG CURVED SCISSORS,HF,PISTOL GRIP,5MM X 34CM; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. SONOSURG CURVED SCISSORS,HF,PISTOL GRIP,5MM X 34CM; ULTRASONIC SURGICAL DEVICE
Model Number T3905
Medical Device Problem Code Peeled/Delaminated (1454)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 06/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported to olympus the sonosurg curved scissors, high frequency, with pistol grip was not able to seal a blood vessel when output was activated.The issue occurred during a laparoscopic appendectomy.During the same procedure, hemostasis was achieved using bipolar energy with no blood transfusion being necessary.After hemostasis was achieved, the adipose tissue was sealed successfully.Inspection and testing of the returned device found the device output was activated without the presence of tissue between the probe and teflon pad which is known to damage the device.There were no reports of additional patient impact due to the device malfunction.Related patient identifiers: (b)(4)sonosurg curved scissors, high frequency, with pistol grip.(b)(4) sonosurg transducer.(b)(4) ultrasonic surgical system sonosurg.This report is for (b)(4).
 
Additional Manufacturer Narrative
The device was returned to olympus for evaluation, but the customer's allegation was not confirmed.Additionally, the device evaluation found there were signs the device had been in contact with other equipment while it was powered on and the gripping surface was peeling.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was confirmed that an event in which a seal (hemostasis) was not possible was attempted by ultrasonic power manipulation.Additional information obtained through follow-up no knowledge of blood transfusion.The facility reports the procedure time was extended due to the device malfunction.The facility reports it took a long time to stop the bleeding.It is unknown if there are any drugs such as sedatives that were added unexpectedly due to the device malfunction.It is unknown whether or not the patient was discharged from the hospital.However, the users have not heard of any health damage due to the event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and correction to the initial with information inadvertently left out.Additionally, to provide information obtained through follow up.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, abnormalities such as the phenomenon "blood vessel could not be sealed" could not be confirmed, and the exact cause of the event could not be determined.Additionally, the phenomenon "peeling of gripping surface" could be due to the grasping section closed without grasping anything in between the grasping section and the distal end of the probe when the ultrasonic output was repeatedly activated, or it was not possible to confirm whether the tissue was completely resected when the ultrasonic output was repeatedly activated.However, the root cause of the phenomenon could not be identified.The event can be prevented by following the instructions for use which state: do not activate output when closing the instrument and nothing is grasped between the grasping section and the probe, or when it is not possible to confirm that the tissue being grasped has been completely resected.Otherwise, abnormal heat generated by friction between the grasping section and the probe may damage the grasping section, or cause it to detach or premature wear in the grasping surface.Do not activate ultrasonic output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such a metal clips or other instruments (e.G., metal clips, uterine manipulators, or other instruments).Do not apply only the probe to the tissue with strong force or do not twist or pull the probe up while grasping the tissue.Otherwise, the probe may become too hot and break before the generator gives a warning lamp/sound.When inserting the instrument into or removing it from the trocar tube, do not apply excessive force.If the instrument is difficult to insert, extract it from the trocar tube and make sure that it is not damaged.Attempting to insert or remove the instrument with excessive force may cause damage and/or make it impossible to remove the instrument from the trocar tube.Before inserting the probe, open the control handle.Do not insert the probe into the handle while the control handle is closed (see figures 3.8 and 3.9).Otherwise, the grasping section and probe tip may contact each other and this could cause deformation or detachment of the grasping surface (white part) (see figures 3.8 and 3.9).In addition, the following non-reportable malfunctions were found during the device evaluation: probe scratches, gripping surface wear, tearing of insulation coating, and use for excluded treatments.Olympus will continue to monitor field performance for this device.

Brand Name
SONOSURG CURVED SCISSORS,HF,PISTOL GRIP,5MM X 34CM
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17367011
Report Number9614641-2023-01007
Device Sequence Number18045792
Product Code LFL
UDI-Device Identifier04953170235665
UDI-Public04953170235665
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050885
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberT3905
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/04/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2023
Supplement Date Received by Manufacturer08/30/2023
Initial Report FDA Received Date07/20/2023
Supplement Report FDA Received Date09/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/11/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SONOSURG-G2 GENERATOR, SERIAL #(B)(6); SONOSURG-T2H-C TRANSDUCER, SERIAL #(B)(6)
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown